Endocrine Abstracts (2009) 19 P269

The management of microprolactinoma: are we following the guidelines for dopamine agonist withdrawal?

M Huda, J Wee, H Kwok, U Lawrence, R Moore, L Scally, C Gibbs & J Tremble


Queen Elizabeth Hospital, Woolwich, London, UK.


Background: Dopamine agonist (DA) withdrawal is common in the management of microprolactinoma. Guidelines in 19971 and 20062 suggest that DA should be withdrawn after normoprolactinaemia for 3 years.

Aims: To assess DA withdrawal and adherence to guidelines.

Methods: We retrospectively examined casenotes from 1997 to 2008. Patients were included with clinical and biochemical evidence of hyperprolactinaemia, and CT/MRI evidence of a microprolactinoma. Patients treated with surgery/radiotherapy were excluded.

Results: Of 107 casenotes were identified and 28 excluded. Of the remaining 79 patients, 76 (96%) were female with a mean (±S.E.M.) age of 32.1±0.9. The mean duration of therapy was 8.7±0.7 years. Out of 79 patients, 65 patients were eligible for DA withdrawal and the majority of these had an attempt at DA withdrawal (58/65, 89%). DA was discontinued by the patient themselves in 21 cases, withdrawn due to pregnancy in 16 cases and withdrawn by the physician in 21 cases. Where DA therapy was withdrawn by the physician, only five were done within 3 years (5/21, 23.8%); mean time to DA withdrawal was 7.2±0.9 years. In 7 out of the 65 patients (10.8%) eligible for DA withdrawal, therapy continued for more than 3 years for no clear reason.

Conclusions: In the vast majority DA therapy is being withdrawn although often led by the patient or due to pregnancy. In around 10% of patients DA therapy has been continued inappropriately. Where physicians have initiated DA withdrawal, the guidelines are adhered to in less than 25% of patients. We conclude that DA withdrawal often takes place in routine practice, but many patients are on DA therapy for more than 3 years of normoprolactinaemia.

1. Clayton RN & Wass JA. J R Coll Phys Lond 1997 31 (6) 628–636.

2. Casanueva FF et al. Clin Endocrinol 2006 65 (2) 265–273.

Article tools

My recent searches

No recent searches.